Objective: This case discusses a rare but devastating complication of transforaminal epidural injection. Elements in the patient's history that may be risk factors are discussed.
Case report: A 64-year-old man was evaluated for chronic low-back pain after multiple spine surgeries. After the most recent surgery, he suffered transient cauda equina symptoms. Because conservative therapy was not helpful for spinal stenosis and neuroclaudication, a left L2 transforaminal epidural injection was attempted, but a posterolateral fusion mass made this procedure impossible. A left L1 transforaminal approach was successful, and 1 mL of iopamidol (Isovue) contrast was injected, followed by 5 mL of a solution of 0.125% bupivacaine and 40 mg of triamcinolone. Approximately 1 to 2 minutes after injection, the patient described discomfort in the lower abdomen, and 1 minute later, he was unable to move his lower extremities. An MRI showed T2 signal change in the conus medullaris gray matter at T11-12, consistent with an acute vascular infarct. Spinal shock protocol with high-dose methylprednisolone was begun without change. More than 4 years later, the patient continues to be troubled by persistent paraparesis and chronic pain.
Conclusions: This case report is part of a new and growing body of literature that demonstrates the potential risk of transforaminal injection. Further study is necessary to ensure that spinal vascular injuries can be kept to an acceptably rare level.